MSA! Articles

ISMP Petitions USP on Epinephrine Issues

The recent death of a 16-year-old boy due to an epinephrine overdose has further highlighted ongoing serious problems with epinephrine labeling and nomenclature. Two factors that contribute to errors include: (1) lack of understanding of the difference between dose concentrations (such as 1:1,000 or 1 mg/mL and 1:10,000 or 0.1 mg/mL), and (2) the fact that it’s too easy to confuse numbers in the thousands because there are so many zeros. There also is no warning on ampuls of epinephrine reminding practitioners that the more concentrated forms need to be diluted before use. Since the drug is grandfathered under the 1938 Food, Drug and Cosmetic Act, it is not regulated by FDA. However, it is a United States Pharmacopeia (USP) drug. Therefore, ISMP has petitioned the USP asking for the elimination of ratio expressions on labels of epinephrine injection. In its petition, ISMP stressed that the drug should be expressed only in mg, except when mixed with local anesthetics such as lidocaine, as indicated for prolonging duration of local anesthesia. ISMP also asked for changes in nomenclature to prevent epinephrine from being confused with ephedrine, another longstanding problem that was reported again last week. A copy of the petition can be accessed below.

More MSA! Articles

Since 1994, when ISMP first became the nation’s only nonprofit organization devoted entirely to preventing medication errors, we have served as a vital force for progress in medication safety through our unyielding advocacy and the development of resources and learning opportunities for healthcare...
Since January 2019, ISMP has learned about 4 children who received vin CRIS tine erroneously by the intrathecal route of administration, each suffering a very painful death. Three of the children were from Guyana, and one was from Norway. The child from Norway had a brain tumor and was just 6 years...